Male, 29, Multi-nodular goiter with strange symptoms
A year ago, I had a cervical CT conducted for a swollen mass on the back of my neck. Incidentally, multiple hypodensities were discovered in my thyroid. A few months later, my general practicioner, wanted me to have a follow-up ultrasound of my thyroid, which resulted in a diagnosis of NON-DIFFUSE MULTI-NODULAR GOITER. I had several small nodules both anechoic and a few solid, as well as two complex cysts in the right lobe that were close to 1 cm^3. I consulted an endocrinologist who put me on 50mcg Synthroid after I had bloodwork conducted. The bloodwork was relatively normal , except that the TSH was borderline low. I have been on the meds for 6 months now, and about a month and 1/2 ago, I began developing extreme tightness in my throat like a choking feeling, pill stuck-feeling, tightness in the back of my neck and sternum. My general practicioner had me see GI doctor, who found minor constriction in my esophagus by conducting an upper endoscopy. I had a followup ultrasound of my thyroid indicating the same findings as the previous except additional growth (+1mm) in some of the cysts. I have since been taking Prevacid, Sertraline, and Xanax with the Synthroid. I take the medications at least 4 hours after taking the Synthroid to avoid interactions among the medications. Since seeing the GI, I had minor relief from the symptoms in my neck, and they have since returned and are getting progressively worse (tightening in throat, choking, pill-like feelings; tightness in sternum and back behind lungs). I am also noticing some weight gain, and I lift weights and do cardio 4-5 days a week for at least an hour. I am 29, male, biracial (black & white), and I was in good health up until a year ago...
I am curious to see if these choking/tightness/pill-feelings are a side-effect of the Synthroid...? Also, I am concerned that this goiter may be causing these issues... I am really concerned that these nodules may be forming into thyroid cancer... Currently, the doctors feel that they are too small to biopsy, and they are pretty much playing The Waiting Game... Any pointers?
Have you experienced the choking feeling while on the Synthroid ? With regard to my levels, everything was within normal range, except my TSH was borderline low. I will post them later this week. I am out of town for work. This feeling came on about two months after I was on the medication. It was so acute and I saw a G.I. doctor who did not find anything.
Also, I have not been diagnosed with Hashis. None if my nodules are above 1 cm yet, but I have about 5-7 on each lobe that are really small. 1 one my right lobe is about 1 cm and believed to be a Complex cyst...
I don't have a choking feeling, but I do get what I describe as a "claustrophobic" feeling in my neck. I can't wear a turtle neck or even a jewel neck (like a T-shirt) without tugging on it constantly to loosen it around my neck. Good thing I'm not male and never had to wear a tie...
You should have TPOab and TGab (the two markers for Hashi's) tested. Multinodular goiter is very common with Hashi's. I have multiple nodules and cysts as well. If they're not at least 1 cm, it's hard to hit them with the needle and/or hard to get enough material out of them for a conclusive result. Most often, they're just monitored periodically for changes.
You seem to still be low thyroid levels (in addition to the goiter). But with the Dr only testing TSH the Dr is reluctant to increase your synthroid medication.
You really need the Free T4 and Free T3 tests. And many people need to be well up into the so called "normal" or reference range of both of these in order to feel well. UNFORTUNATELY many Drs simply bvelieve ANYWHERE within the range means that you are FINE.
That is a total bunch of hogwash! In fact if you are not at least 50% of the range or maybe more then you can need more medication.
Many people find that medication will reduce the size of the goiter or nodules. But if you are not getting enough medication well then it would seem to be pretty logical that the size of the goiter would not be significantly reduced. And taking even the ideal medication dosage is no guarantee that a reduction in size will occur.
So I would DEMAND that you be tested for Free T4 and Free T3 tests next time.
I know my wife went from taking high levels of prescription acid reflux medication to not having to take any at all once she started getting increased dosages of thyroid medication. Other people have directly linked the acid reflux or GERD to being low thyroid. And when they got their thyroid levels optimized they too didn't have to take any GERD medication.
If your Dr continues to only use TSH. My strong recommendation would be to start looking for another Dr. Any Dr using TSH to adjust dosage of thyroid meds will only keep you feeling like crap.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.